Alert archive / Pennsylvania / Flash Flood Warnings in 2017
Flash Flood Warning 15, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 23, 2017, 10:09 PM EDT for Cameron County, Potter County, Tioga County, Pennsylvania. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2017, 10:09 PM EDT (02:09 UTC)
- Expired
- Jul 24, 2017, 2:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cameron County, PA, Potter County, PA, Tioga County, PA
The radar
The State College radar (KCCX), 85 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 12:20 AM EDT | FLASH FLOOD | 1 E Dexter, PA | ROUTE 660 FLOODED |
| Jul 24, 12:20 AM EDT | FLASH FLOOD | 1 Ene Pitts, PA | ROUTE 6 FLOODED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 131 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 784 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.1
The text
As transmitted.
638
WGUS51 KCTP 240209
FFWCTP
PAC023-105-117-240615-
/O.NEW.KCTP.FF.W.0015.170724T0209Z-170724T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
1009 PM EDT SUN JUL 23 2017
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Southern Potter County in north central Pennsylvania...
Northeastern Cameron County in north central Pennsylvania...
Central Tioga County in north central Pennsylvania...
* Until 215 AM EDT.
* At 1008 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Mansfield, Wellsboro, Galeton, Wharton, Cherry Springs State Park,
Lyman Run State Park, Leonard Harrison State Park, Emporium,
Sizerville and Covington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4184 7703 4176 7700 4165 7758 4157 7787
4149 7812 4149 7825 4160 7830 4160 7821
4168 7800 4174 7775
$$
CeruWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 8:44 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 23, 8:44 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service State College PA 844 PM EDT Sun Jul 23 2017 .SYNOPSIS... A frontal boundary will remain in the vicinity of Pennsylvania through Monday...touching off scattered to numerous showers and strong thunderstorms...some with heavy downpours through late tonight and early Monday morning. Another round of showers and thunderstorms is expected on Monday before high pressure builds into the region by the middle of next week. A cold front will likely push southeast in the state toward the end of next week. && .NEAR TERM /UNTIL 7 AM MONDAY MORNING/... Heaviest convection waning over the east, but moisture remains very high. Flooding in Middletown is pretty bad at this hour, but may start to improve shortly without current rainfall. However....... Convection over the N is along a wind shift boundary and most is sliding to the south. Convection over SWrn PA is looking like it will collide with that boundary. Most CAMs do pump up convection over the central counties - and the cells just to the S of UNV and IPT are evidence that it is still unstable in some small degree. Thus, will have to continue to watch for flash flooding. The wettest areas and the most likely areas to see heavy rain later tonight are in the FFA already. Will see if we can't trim it back a bit from the earlier expansion, but likely no trimming done before we can see where the next few hours takes us. Prev... Ridging aloft with deepest layer moisture pooled to the south of quasi-stationary front draped across central PA this afternoon. Still sufficient moisture for isold to sct coverage of showers and now isold tstorms tracking into the Laurel Highlands. Boundary layer winds still extremely weak, so the main threat from any of these slow movers is a locally heavy downpour through late afternoon. NCAR ensemble CAPEs still pointing toward near 2000 J/kg values and although speed shear is a bit lacking for a hail threat late this afternoon and early evening. By early to mid evening, however, increasing large scale forcing ahead of approaching upper trough should will support increasing coverage of showers/ thunderstorms with more organized and possibly training clusters of storms expected. CAMs have been latching onto this idea since the overnight, and painting 2-4" amounts over portions of the middle to lower Susq River Valley. Some of these areas have 3 hr FFG values as low as 1.5". Coordinated a FF Watch for my east central and southeast Counties with BGM and PHI...focusing on the evening to overnight timeframe for greatest heavy rainfall threat (running from 21z through 09z Mon). Lesser threat of severe given absence of boundary layer winds, but some storms could produce strong downbursts as well from impressive water loading. Locally heavy rain and FF threat lasts into the pre dawn hours, especially middle to lower Susq. which CAMs suggest will see multiple rounds/clusters with potentially heavy rainfall. && .SHORT TERM /7 AM MONDAY MORNING THROUGH 6 PM MONDAY/... Upper trough will pivot through on Monday, bringing a good chance of additional showers/storms to northeast Pa, while large scale subsidence in its wake is likely to suppress convection across the southwest part of the state. With the exception of northeast Pa, Monday should feature more sunshine than today, as much lower PW air finally flows into the region. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... Not a lot of change from yesterday. Still going mainly with dry conditions Tuesday into Wed. Did lower temperatures a degree or so on Tue, given concern for some clouds and lack of real strong cool push. Also models show pair of weak lows just inland from the south shore of the lower Great Lakes, not sure what to make of this. A strange summer lately. Still expecting showers and storms on Thursday into the first part of Friday, with the next cold front. Went with mainly dry conditions after early Friday. && .AVIATION /01Z MONDAY THROUGH FRIDAY/... At 00Z the latest radar has showers and thunderstorms moving through eastern PA bringing heavy rain. These are exiting the region but will bring -SHRA with VCTS to IPT through 01Z. The next line is approaching from the west along a boundary which will reach JST with possible -TSRA between 02Z to 03Z. These will slide along the southern tier of counties and have timed them through the TAFs. Latest short term models are showing the precipitation should exit the region between 09Z to 11Z. Expect cigs and vsbys to drop to IFR and LIFR shortly after due to low stratocu and valley fog. The restrictions should lift between 12Z to 14Z. Another round of showers and thunderstorms are possible tomorrow afternoon due to another trough moving through the mid Atlantic. Expect showers and thunderstorms west to east after 19Z. Tonight, restrictions return in wake of trough axis, with IFR conditions likely in the north and east, and MVFR in the central mountains. .OUTLOOK... Tonight...Cig restrictions likely. Scattered TSRA/SHRA. Mon...AM restrictions likely. Scattered TSRA. Tue-Wed...AM restrictions north/west. Otherwise no sig wx. Thu-Fri...Chance of afternoon TSRA/SHRA. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 5 AM EDT Monday for PAZ012-027-028-036- 041-042-045-046-049>053-056>059-063>066. && SYNOPSIS...DeVoir NEAR TERM...Dangelo/DeVoir SHORT TERM...DeVoir LONG TERM...Martin AVIATION...DeVoir/Ceru
Hazardous weather outlook, Jul 23, 10:00 PM EDT, 9 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1000 PM EDT Sun Jul 23 2017 PAZ006-010>012-028-037-041-042-045-046-049>053-056>059-063>066- 250200- Potter-Elk-Cameron-Northern Clinton-Juniata-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 1000 PM EDT Sun Jul 23 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT MONDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong thunderstorms with gusty winds and hail are possible Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-005-017>019-024>027-033>036-250200- Warren-McKean-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Somerset-Bedford-Fulton-Franklin- 1000 PM EDT Sun Jul 23 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong thunderstorms with gusty winds and hail are possible Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Jul 23, 7:21 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
721 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM FLASH FLOOD GREENWOOD HILLS 40.22N 76.78W
07/23/2017 DAUPHIN PA 911 CALL CENTER
LUMBER STREET IMPASSABLE DUE TO FLOODING
&&
EVENT NUMBER CTP1701293
TYBURSKILocal storm report, Jul 23, 7:25 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
725 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FLASH FLOOD LEBANON 40.34N 76.42W
07/23/2017 LEBANON PA 911 CALL CENTER
WIDESPREAD ROADS FLOODED AND IMPASSABLE COUNTYWIDE
&&
EVENT NUMBER CTP1701294
TYBURSKILocal storm report, Jul 23, 7:37 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
737 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM FLASH FLOOD 1 NNW ROYALTON 40.19N 76.73W
07/23/2017 DAUPHIN PA 911 CALL CENTER
ENTRAPMENT RESCUE DUE TO FLOODING AT 149 WILSON STREET
&&
EVENT NUMBER CTP1701295
TYBURSKILocal storm report, Jul 23, 9:18 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
918 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG 2 NNW DOANE 41.60N 77.35W
07/23/2017 TIOGA PA 911 CALL CENTER
TREES DOWN IN MORRIS TOWNSHIP
&&
EVENT NUMBER CTP1701296
TYBURSKILocal storm report, Jul 23, 9:21 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
921 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG 2 NNW DOANE 41.60N 77.35W
07/23/2017 TIOGA PA 911 CALL CENTER
TREES DOWN IN MORRIS TOWNSHIP
0645 PM FLASH FLOOD DOVER 40.00N 76.85W
07/23/2017 YORK PA 911 CALL CENTER
NUMEROUS ROADS IMPASSABLE DUE TO FLOODING
0650 PM FLASH FLOOD CLIFTON 40.23N 76.72W
07/23/2017 DAUPHIN PA 911 CALL CENTER
FLOODED CARS AND STREET FLOODING ON MIDDLETOWN ROAD
0655 PM FLASH FLOOD HARRISBURG 40.28N 76.88W
07/23/2017 DAUPHIN PA 911 CALL CENTER
CAR SUBMERGED ON THE WOOD STREET UNDERPASS
0658 PM FLASH FLOOD NEW FREEDOM 39.74N 76.70W
07/23/2017 YORK PA 911 CALL CENTER
FRONT STREET FLOODED AND IMPASSABLE
0703 PM FLASH FLOOD MIDDLETOWN 40.20N 76.73W
07/23/2017 DAUPHIN PA 911 CALL CENTER
WIDESPREAD ROAD FLOODING AND CARS FLOODED
0706 PM FLASH FLOOD OAKMONT 40.25N 76.69W
07/23/2017 DAUPHIN PA 911 CALL CENTER
WALTONVILLE ROAD IMPASSABLE DUE TO FLOODING
0714 PM FLASH FLOOD 1 NNW HIGHSPIRE 40.22N 76.79W
07/23/2017 DAUPHIN PA 911 CALL CENTER
PERSONS TRAPPED IN HOME DUE TO FLOODING
0720 PM FLASH FLOOD GREENWOOD HILLS 40.22N 76.78W
07/23/2017 DAUPHIN PA 911 CALL CENTER
LUMBER STREET IMPASSABLE DUE TO FLOODING
0725 PM FLASH FLOOD LEBANON 40.34N 76.42W
07/23/2017 LEBANON PA 911 CALL CENTER
WIDESPREAD ROADS FLOODED AND IMPASSABLE COUNTYWIDE
0736 PM FLASH FLOOD 1 NNW ROYALTON 40.19N 76.73W
07/23/2017 DAUPHIN PA 911 CALL CENTER
ENTRAPMENT RESCUE DUE TO FLOODING AT 149 WILSON STREET
&&
EVENT NUMBER CTP1701296 CTP1701291 CTP1701287 CTP1701286 CTP1701290
CTP1701288 CTP1701289 CTP1701292 CTP1701293 CTP1701294 CTP1701295
TYBURSKILocal storm report, Jul 23, 10:04 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1004 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD SHREWSBURY 39.77N 76.68W
07/23/2017 YORK PA TRAINED SPOTTER
ROUTE 851 IN RAILROAD BOROUGH IMPASSABLE DUE TO
FLOODING
&&
EVENT NUMBER CTP1701297
TYBURSKIThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:07 PM EDT | Areal Flood Advisory | CTP | Columbia, Lycoming, Montour, Northumberland | 3 hr |
| Jul 23, 8:35 PM EDT | Areal Flood Advisory | CTP | Elk | 3 hr |
| Jul 23, 9:15 PM EDT | Areal Flood Advisory | CTP | Snyder, Union | 3 hr |
| Jul 23, 9:24 PM EDT | Areal Flood Warning | CTP | Dauphin | 6 hr |
| Jul 23, 9:30 PM EDT | Areal Flood Advisory | CTP | Cameron, Potter, Tioga | 3 hr |
| Jul 23, 10:36 PM EDT | Areal Flood Advisory | CTP | Somerset | 3 hr |
| Jul 23, 10:49 PM EDT | Areal Flood Advisory | CTP | Columbia, Lycoming, Montour, Northumberland | 4 hr |
| Jul 23, 10:58 PM EDT | Areal Flood Warning | CTP | Dauphin, Northumberland | 6 hr |
| Jul 23, 11:33 PM EDT | Areal Flood Advisory | CTP | McKean | 4 hr |
| Jul 23, 11:38 PM EDT | Areal Flood Advisory | CTP | Clinton, Lycoming | 3 hr |
| Jul 24, 12:50 AM EDT | Areal Flood Advisory | CTP | York | 115 min |
| Jul 24, 2:32 AM EDT | Areal Flood Advisory | CTP | Columbia, Lycoming, Montour, Northumberland, Sullivan, Tioga and 1 more | 3 hr |
| Jul 24, 2:43 AM EDT | Areal Flood Advisory | CTP | Clinton | 5 hr |
| Jul 24, 5:28 AM EDT | Areal Flood Advisory | CTP | Columbia, Lycoming, Montour, Northumberland, Sullivan, Union | 2 hr |
| Jul 24, 2:11 PM EDT | Special Weather Statement | CTP | Centre | 34 min |
| Jul 24, 2:15 PM EDT | Special Weather Statement | CTP | Blair | 45 min |
| Jul 24, 2:40 PM EDT | Areal Flood Advisory | CTP | Clinton, Lycoming | 3 hr |
| Jul 24, 2:56 PM EDT | Special Weather Statement | CTP | Blair | 49 min |
| Jul 24, 3:14 PM EDT | Special Weather Statement | CTP | Montour | 46 min |
| Jul 24, 3:17 PM EDT | Special Weather Statement | CTP | Montour | 58 min |
| Jul 24, 3:29 PM EDT | Tornado Warning | CTP | Columbia, Montour, Northumberland | 46 min |
| Jul 24, 3:58 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour, Northumberland, Union | 62 min |
| Jul 24, 4:15 PM EDT | Areal Flood Advisory | CTP | Columbia, Montour, Northumberland, Union | 3 hr |
| Jul 24, 4:42 PM EDT | Flash Flood Warning | CTP | Columbia, Montour, Northumberland, Union | 3 hr |
| Jul 24, 4:56 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Northumberland, Schuylkill | 64 min |
| Jul 24, 5:37 PM EDT | Special Weather Statement | CTP | Schuylkill | 23 min |
| Jul 24, 6:52 PM EDT | Special Weather Statement | CTP | York | 38 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.